Flash Flood, Jackson
- When
- August 28, 4:00 PM EST to 6:00 PM EST
- Where
- Jackson County, Brownstown
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
Street flooding was reported in Brownstown.
Thunderstorms containing heavy rain moved across much of central Indiana on the afternoon and evening of 28 August 2004. Flash flooding occurred in a few areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms containing heavy rain moved across much of central Indiana on the afternoon and evening of 28 August 2004. Flash flooding occurred in a few areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 28, 1:39 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 130 PM EST SAT AUG 28 2004 .DISCUSSION...THUNDERSTORMS SHOULD CONTINUE TO INCREASE THIS AFTERNOON OVER THE FORECAST AREA. A COLD FRONT WAS FROM THE LOWER GREAT LAKES THROUGH NORTHWEST INDIANA TO THE SOUTHERN PLAINS EARLY THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI VALLEY THROUGH KANSAS. AN OUTFLOW BOUNDARY APPEARED TO BE FROM NORTHEAST THROUGH SOUTHWEST INDIANA. THUNDERSTORMS WERE DEVELOPING OVER THE AREA...MAINLY ALONG THE APPARENT BOUNDARY. EXPECT STORMS TO CONTINUE TO DEVELOP OVER THE FORECAST AREA THROUGH THE AFTERNOON AND CONTINUE INTO THE EVENING. SURFACE BASED CAPES OVER THE AREA SHOULD BE MOSTLY 1500-2500 G/KG. UPPER TROUGH WILL PROVIDE LIFT AS IT MOVES EAST. STORMS SHOULD BEGIN TO ALSO DEVELOP ALONG FRONTAL BOUNDARY. A WAVE IS FORECAST TO MOVE NORTHEAST ALONG THE FRONT LATER THIS AFTERNOON AND THIS EVENING. MODELS IN FAIRLY GOOD AGREEMENT. GFS APPEARS TO HAVE A CONVECTIVE FEEDBACK PROBLEM NORTH OF THE FRONTAL BOUNDARY. MODELS MOVE THE UPPER TROUGH EAST TONIGHT AND SUNDAY...WEAKENING THE TROUGH AS ANOTHER TROUGH MOVES SOUTHEAST FROM CANADA. THE SECOND UPPER TROUGH TURNS EAST THROUGH THE UPPER GREAT LAKES MONDAY. WILL HAVE HIGH POPS THIS EVENING...THEN DECREASE POPS OVER THE NORTHWEST LATE TONIGHT. WILL HAVE A SMALL CHANCE OF SHOWERS OVER THE EAST AND SOUTHEAST SUNDAY MORNING...THEN CLEARING SKIES THROUGHOUT THE AREA SUNDAY AFTERNOON. SURFACE HIGH PRESSURE MOVING IN TUESDAY WILL REMAIN THEN LATE INTO THE WEEK. GFS HAS UPPER PATTERN BECOMING WEAK WITH STRONGER FLOW WELL NORTH IN CANADA. COOLER AIR FILTERING OVER THE AREA TONIGHT AND SUNDAY. TEMPERATURES DIFFERENCES BETWEEN MET AND MAV ARE SMALL. && .IND...NONE. && DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 256 PM EST SAT AUG 28 2004 INZ021-028>031-035>049-051>057-291100- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-OWEN- PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO- WARREN- 256 PM EST SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE LIKELY THROUGH THE EVENING. DANGEROUS LIGHTNING WILL BE LIKELY. HEAVY RAINFALL WILL BE POSSIBLE. A STORM OR TWO COULD PRODUCE DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED. INZ060>065-067>072-291100- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX- LAWRENCE-MARTIN-MONROE-SULLIVAN- 256 PM EST SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE LIKELY. DANGEROUS LIGHTNING WILL BE LIKELY. HEAVY RAINFALL WILL BE POSSIBLE. A STORM OR TWO COULD PRODUCE DAMAGING WIND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED. DS
The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
3 flash flood. Local standard time, as filed.
Street flooding was reported in Brownstown.
Several county roads were reported to be under water.
The Carroll County Sheriff reported very high water on at least two roads in Flora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419380, 5419381, 5419379.